Part of the TeachMe Series

Hypoglycaemia

star star star star star
based on 1 ratings

Original Author(s): Mike Bath
Last updated: August 17, 2019
Revisions: 16

Original Author(s): Mike Bath
Last updated: August 17, 2019
Revisions: 16

format_list_bulletedContents add remove

Hypoglycaemia refers to an abnormally low blood glucose. It should be considered in all surgical patients, across the pre-operative, intra-operative, and post-operative settings.

Whilst it is a treatable condition, if not recognised hypogylcaemia can become rapidly fatal. As such, any A to E assessment for a critically ill patient should involve a BM measurement as routine.

In this article, we shall examine the risk factors, clinical features and management of a patient with hypoglycaemia

Aetiology and Risk Factors

The most common cause of hypoglycaemia is through iatrogenic means, whereby typically there has been an accidental overdose of subcutaneous insulin or oral hypoglycaemic drugs*.

The major risk factors for developing hypoglycaemia are:

  • Diabetes mellitus
  • Post-gastrectomy or gastric bypass surgery
  • Alcohol excess or renal dialysis
  • Beta blockers

*Other causes include (late) gastric dumping syndrome, decompensated liver disease, or adrenal insufficiency

Clinical Features

Hypoglycaemia has a varied presentation. The most common symptoms are sweating, tingling lips or extremities, tremor, dizziness, or slurred speech.

Clinical signs include pallor and confusion, tachycardia or tachypnoea, focal neurology, or a reduced consciousness. These features are often non-specific, therefore it is important to routinely check the capillary blood glucose as part of any emergency assessment.

It is important to note that patients taking beta-blocker therapy may not exhibit the signs of symptoms of hypoglycaemia, which are predominantly mediated by the sympathetic nervous system. Beta-blockers also inhibit hepatic gluconeogenesis and will increase the risk of hypoglycaemia.

Gastric Dumping Syndrome

Gastric dumping syndrome is a common complication of gastric bypass surgery and can occur as an early and late phenomena:

  • Early (10-30 minutes post-prandial) – Sudden and large passage of hypertonic gastric contents into the small intestine, resulting in an intraluminal fluid shift and subsequent intestinal distention. This causes symptoms of nausea, vomiting, diarrhoea, and hypovolaemia – leading to a sympathetic response, predominating with tachycardia and diaphoresis.
  • Late (1-3 hours post prandial) – The surge in insulin production following the ‘dumping’ of food results in hypoglycaemia.

Gastric dumping syndrome can usually be managed by small volume and more frequent meals, avoidance of simple carbohydrates, and separation of eating and drinking (to avoid heavy loads on the stomach). These patients should be referred to a dietitian.

Investigations

Fig 1 - Regular BM measurements are an essential part of managing hypoglycaemia

Figure 1 – Regular BM measurements are an essential part of monitoring the treatment response of hypoglycaemia

The first line investigation in any suspected hypoglycaemia is a capillary blood glucose (BM) measurement (Fig. 1). A serum blood glucose can also be measured, but this should not delay any needed urgent management.

If the patient is not known to be on any hypoglycaemic agents, consider investigating for an underlying cause. Pre-operatively, this can include assessment for co-morbidities such as chronic liver disease, and post-operatively one should assess the patient nutritional intake (as it is not uncommon for patients to be starved for prolonged periods of time in the peri-operative period).

Management

Hypoglycaemic patients will present as generally unwell, and should be managed with an A to E approach. Once hypoglycaemia has been identified it should be treated on an emergency basis.

The initial management is dependant on the consciousness level of the patient.

Conscious Patient

If the patient is conscious, give oral glucose (such as 10g GlucoGel or 120ml Lucozade) immediately. Following this, monitor the capillary blood glucose levels every 1-2hrs until stable and ensure patient eats complex carbohydrates (e.g. bread) to maintain their BM.

If no improvement with oral glucose, start intravenous glucose (such as 1L 10% dextrose over 8hrs) and monitor BMs.

Unconscious Patient

If the patient is unconscious, start by protecting their airway and start high flow O2. Gain intravenous access and give intravenous glucose (such as 100ml of 20% dextrose IV) immediately. If there is any delay in obtaining IV access, give intramuscular glucagon immediately.

Once a suitable consciousness level returns, prescribe ongoing intravenous glucose fluid therapy and monitor the capillary blood glucose regularly to ensure levels are >5mmol; discuss with endocrinology for further advice.

Intra-Operative Glucose Monitoring

As well as specific pre-operative management, diabetic patients also require intra-operative glucose monitoring. BM measurements should be taken regularly every 30 minutes in diabetic patients. Any diabetic patient undergoing major surgery should also be considered for a variable rate insulin infusion for the duration of procedure.

If the blood glucose level is <4mmol at any point, the intravenous glucose infusion rate should be increased and the insulin infusion stopped. Recheck after 30mins for improvement. Any level <2mmol should be treated as a hypoglycaemic emergency, as discussed above.

Post-operative blood glucose levels should be measured regularly. Variable rate insulin infusion regime should be continued until the patient is eating and drinking normally, before resuming their normal therapy. For type 1 DM patients, continue the intravenous variable rate insulin infusion for 30mins after the normal SC insulin injections are given to ensure overlap in insulin therapies.

Key Points

  • Hypoglycaemia refers to an abnormally low blood glucose
  • The most common symptoms are sweating, tingling lips or extremities, tremor, dizziness, or slurred speech
  • Ensure regular BM monitoring
  • If the patient is conscious, give oral glucose; if the patient is unconscious, give intravenous glucose or intramuscular glucagon immediately